Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 233, NWS Dodge City, KS

August 10, 2025Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 10, 2025, 9:38 PM CDT for Kearny County, Kansas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2025, 9:38 PM CDT (02:38 UTC)
Expired
Aug 10, 2025, 10:45 PM CDT
In force
67 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Kearny County, KS

The radar

The Dodge City radar (KDDC), 121 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 8:20 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1521 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1521 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1739 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

586 
WUUS53 KDDC 110238
SVRDDC
KSC093-110345-
/O.NEW.KDDC.SV.W.0233.250811T0238Z-250811T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
938 PM CDT Sun Aug 10 2025

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Central Kearny County in southwestern Kansas...

* Until 1045 PM CDT.

* At 938 PM CDT, a severe thunderstorm was located 7 miles southwest
  of Lakin, moving north at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Lakin around 950 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3775 10134 3778 10152 3814 10141 3804 10110
TIME...MOT...LOC 0238Z 199DEG 15KT 3787 10136 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RUSSELL
1 follow-up statement
707 
WWUS53 KDDC 110339
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1039 PM CDT Sun Aug 10 2025

KSC093-110348-
/O.EXP.KDDC.SV.W.0233.000000T0000Z-250811T0345Z/
Kearny KS-
1039 PM CDT Sun Aug 10 2025

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KEARNY COUNTY WILL
EXPIRE AT 1045 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southwestern Kansas.

&&

LAT...LON 3775 10134 3778 10152 3814 10141 3804 10110
TIME...MOT...LOC 0338Z 199DEG 15KT 3809 10127 

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 7:35 PM CDT, 2 hours 3 minutes earlier. Its key messages:

  • Significant thunderstorm chances (60-80%) tonight.
  • Unseasonably cool temperatures likely tonight and Monday.
Area forecast discussion, Aug 10, 7:35 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
735 PM CDT Sun Aug 10 2025

.KEY MESSAGES...

- Significant thunderstorm chances (60-80%) tonight.

- Unseasonably cool temperatures likely tonight and Monday.

&&

.UPDATE...
Issued at 709 PM CDT Sun Aug 10 2025

Mesoscale discussion...

Thunderstorms were developing across the western high plains in
response to an approaching shortwave trough, moist upslope flow
and elevated heating. Initial signs of convection were noted
ahead of the line across southwest Kansas in the uncapped
environment. Given the mid level cold advection, winds are
backing with height at mid to upper levels, and this will
prevent storms from remaining discrete for very long and also
cut down on hail size. However, a supercell structure can't be
ruled out for any storms that are isolated ahead of the main
line. Cold pool generation will occur before the main storm line
reaches the CO/KS state line. With DCAPE values around 1100
j/kg, wind gusts up to 60 mph or so can be expected as the line
moves east late this evening and overnight.

&&

.DISCUSSION...
Issued at 200 PM CDT Sun Aug 10 2025

WV imagery indicates a southwest flow aloft prevailing across the
Western High Plains downstream of an upper level shortwave trough
swinging east through western Colorado. Near the surface, a stalled
frontal boundary extends from the Texas Panhandle northeast through
western Oklahoma.

Another round of thunderstorms (60-80% chance) can be expected
tonight as the SREF indicates a compact upper level shortwave trough
pushing east through the Colorado Rockies into the high plains of
eastern Colorado/western Kansas early in the period. Ahead of the
approaching system, a prevailing east-northeast upslope flow will
continue to support a fairly moist air mass with surface dewpoints
holding generally in the 60s(F), although only providing moderate
instability with MLCAPE values upward of 1500 to 2000 J/kg due to
lack of recovery from the slow departure of this morning's MCS.
Still, diurnally-driven thunderstorm storm development is likely
just lee of the Rockies as ejecting H5 vort maxima associated with
the shortwave trough interact with a broad field of steepening mid-
level lapse rates within the aforementioned upslope flow this
afternoon. Storms are then projected to spread eastward, eventually
evolving into an MCS, into west central and southwest Kansas later
this evening and eventually into central Kansas overnight as suggested
by most CAMs. The HREF also shows a broad 70-90% probability of 6-hr
QPF exceeding 0.25 of an inch from west central Kansas southeast
through a portion of southwest Kansas into south central Kansas by
early Monday. The primary threat with these storms will be strong
outflow winds in excess of 60-70 mph. A few preliminary thunderstorms
cannot be ruled out late this afternoon into early evening in vicinity
of the stalled boundary closer to south central Kansas as peak heating
is realized. Any lingering showers/storms early Monday are expected
to give way to drier conditions Tuesday as the upper level shortwave
trough pushes off to the east while ridging aloft begins to build
back in across the Intermountain West.

Temperatures near the seasonal average are likely tonight as slightly
cooler air filters southwest into the area on the north side of a
near-stationary boundary to our south, not to mention cooling from
showers/thunderstorms moving through overnight. Look for lows generally
in the 60s(F) with the HREF showing a 80-90% probability of temperatures
slipping below 65F in far southwest Kansas to a 70-80% probability
of below 70F in south central Kansas. Below normal average temperatures
are forecast Monday with southwest/central Kansas remaining on the
north side of a stalled frontal boundary to our south in western Oklahoma,
as well as lingering cloud cover/precipitation from the night previous.
The cooler air mass will lower H85 temperatures to a little below
20C in central Kansas Monday to near 20C farther west. Considering
the HREF indicates a 70-80% probability of temperatures climbing above
75F in west central Kansas to a 60-80% probability of nudging above
80F in central/south central Kansas, afternoon highs may struggle
to climb out of the 70s(F) out west with the lower/mid 80s(F) farther
east. A minimal rebound to temperatures is expected Tuesday.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 522 PM CDT Sun Aug 10 2025

A large complex of thunderstorms will move across southwest
Kansas and affect DDC, GCK, LBL, and to a lesser extent the HYS
airport. Thunderstorms and trailing stratiform rain will likely
affect airports for up to a five hour period late tonight. In
vicinity of and within strongest storms, expect intermittent
MVFR/IFR flight category and variable wind gusts as high as 50
knots. Conditions will improve from west to east early Monday
morning with widespread VFR flight category resuming and mainly
light and variable winds.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 7 AM CDT Monday for KSZ066-078>081-088>090.

&&

UPDATE...
DISCUSSION...JJohnson
AVIATION...Umscheid
Hazardous weather outlook, Aug 10, 2:05 PM CDT, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
205 PM CDT Sun Aug 10 2025

KSZ030-031-043>046-061>066-074>081-084>090-111000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
205 PM CDT Sun Aug 10 2025 /105 PM MDT Sun Aug 10 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible this evening and
overnight. Wind gusts in excess of 60 to 70 mph and hail as large
as ping pong ball size are the main concerns. Locally heavy rain
is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Reports of severe weather, heavy rainfall, and flooding are
appreciated.

In the hours before

Special weather statement, Aug 10, 7:46 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Dodge City KS
746 PM CDT Sun Aug 10 2025

KSZ077-110130-
Gray KS-
746 PM CDT Sun Aug 10 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GRAY COUNTY THROUGH
830 PM CDT...

At 746 PM CDT, Doppler radar was tracking a strong thunderstorm near
The Haggard Elev, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  The Haggard Elev around 750 PM CDT.
  Ensign around 800 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3748 10047 3769 10050 3782 10022 3755 10022
TIME...MOT...LOC 0046Z 236DEG 14KT 3762 10036

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RUSSELL
Special weather statement, Aug 10, 8:44 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Dodge City KS
844 PM CDT Sun Aug 10 2025

KSZ063-076-110245-
Finney KS-Haskell KS-
844 PM CDT Sun Aug 10 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN FINNEY AND
NORTHWESTERN HASKELL COUNTIES THROUGH 945 PM CDT...

At 844 PM CDT, Doppler radar was tracking a strong thunderstorm near
Plymell, moving north at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Garden City and Holcomb.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southwestern Kansas.

&&

LAT...LON 3764 10087 3765 10109 3799 10109 3798 10076
TIME...MOT...LOC 0144Z 188DEG 16KT 3776 10097

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RUSSELL
Special weather statement, Aug 10, 9:18 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
918 PM CDT Sun Aug 10 2025

KSZ061-074-084-110300-
Stanton KS-Hamilton KS-Morton KS-
918 PM CDT Sun Aug 10 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN HAMILTON...NORTHWESTERN
MORTON AND STANTON COUNTIES THROUGH 1000 PM CDT/900 PM MDT/...

At 918 PM CDT/818 PM MDT/, Doppler radar was tracking a cluster of
strong thunderstorms along a line extending from 10 miles southwest
of Syracuse to 6 miles west of Richfield. Movement was east at 30
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Johnson City around 925 PM CDT.

Other locations in the path of these storms include Big Bow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT/200 AM
MDT/ for southwestern Kansas.

&&

LAT...LON 3794 10204 3791 10154 3742 10155 3737 10204
TIME...MOT...LOC 0218Z 272DEG 27KT 3787 10189 3723 10190

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RUSSELL
Special weather statement, Aug 10, 9:33 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
933 PM CDT Sun Aug 10 2025

KSZ084-110315-
Morton KS-
933 PM CDT Sun Aug 10 2025

...STRONG THUNDERSTORMS WILL IMPACT MORTON COUNTY THROUGH 1015 PM
CDT...

At 932 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Manter to 9 miles
southwest of Richfield. Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Richfield around 940 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southwestern Kansas.

&&

LAT...LON 3739 10157 3708 10159 3708 10204 3737 10204
TIME...MOT...LOC 0232Z 263DEG 25KT 3746 10191 3716 10191

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:46 PM CDTSpecial Weather StatementDDCGray44 min
Aug 10, 8:44 PM CDTSpecial Weather StatementDDCHaskell61 min
Aug 10, 8:54 PM CDTSevere Thunderstorm WarningDDCFinney, Haskell, Kearny66 min
Aug 10, 9:09 PM CDTSevere Thunderstorm WarningDDCFinney, Gray40 min
Aug 10, 9:18 PM CDTSpecial Weather StatementDDCStanton42 min
Aug 10, 9:33 PM CDTSpecial Weather StatementDDCMorton42 min
Aug 10, 9:54 PM CDTSpecial Weather StatementDDCFinney66 min
Aug 10, 10:02 PM CDTAreal Flood AdvisoryDDCFinney, Grant, Haskell, Kearny3 hr
Aug 10, 10:08 PM CDTSpecial Weather StatementDDCGrant, Stevens52 min
Aug 10, 10:17 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny43 min
Aug 10, 10:41 PM CDTSpecial Weather StatementDDCScott64 min
Aug 10, 10:45 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens60 min
Aug 10, 10:50 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell, Meade, Seward55 min
Aug 10, 10:58 PM CDTFlash Flood WarningDDCFinney, Grant, Haskell, Kearny3 hr
Aug 10, 11:36 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Meade, Seward54 min
Aug 11, 12:08 AM CDTSevere Thunderstorm WarningDDCFord52 min
Aug 11, 12:10 AM CDTAreal Flood AdvisoryDDCFord, Gray, Hodgeman, Meade3 hr
Aug 11, 12:13 AM CDTSevere Thunderstorm WarningDDCClark, Ford, Meade62 min
Aug 11, 12:14 AM CDTAreal Flood AdvisoryDDCFord, Hodgeman3 hr
Aug 11, 12:45 AM CDTAreal Flood AdvisoryDDCPawnee3 hr
Aug 11, 12:52 AM CDTFlash Flood WarningDDCFord113 min
Aug 11, 1:02 AM CDTSevere Thunderstorm WarningDDCComanche, Kiowa43 min
Aug 11, 1:40 AM CDTSevere Thunderstorm WarningDDCBarber, Kiowa, Pratt65 min
Aug 11, 1:46 AM CDTAreal Flood AdvisoryDDCStafford3 hr
Aug 11, 2:05 AM CDTAreal Flood AdvisoryDDCMeade, Seward3 hr
Aug 11, 2:22 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCStafford23 min
Aug 11, 2:31 AM CDTFlash Flood WarningDDCSeward89 min
Aug 11, 2:42 AM CDTSevere Thunderstorm WarningDDCPratt, Stafford18 min
Aug 11, 2:49 AM CDTSevere Thunderstorm WarningDDCBarber26 min
Aug 11, 3:26 AM CDTAreal Flood WarningDDCClark, Meade, Seward4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.